Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Primary HIV infection
Jan 20, 2005

I choose my doc before I was infected because he is gay and I felt comfortable with him. I knew he had a large HIV+ clientel, but I went to him for the normal stuff. Then last April I got very sick and had an indeterminate test. In May,it was bad news. My first appt with him was in June and my labs were cd4 624, 30%, vl 24,400. I was scared and he immediatly put me on sustiva and combivir. My latest labs are cd4 956, 48%, vl>50. I didn't know what the CDC guidelines were initialy, but now wonder if I should have gone on meds. One reason he may have put me on them is that I am married (yes, still, with counseling and she is neg) in order to try and protect her. I still believe in my doc, but have some doubts since he put me on the meds so early. He attends HIV conferences, even took his nurse to the last one, so I believe he stays current. But I still have this nagging feeling. Can you say something to put my mind at ease? Did I start too early?

Response from Dr. Pierone

There are studies that suggest (but do not prove) prompt treatment of primary HIV infection may favorably alter the long-term course of the disease. In most of the studies treatment was initiated within 3 months of infection. Randomized trials comparing immediate to deferred treatment are underway and will shed more light on this issue. Because of the limited data, treatment of primary HIV infection is considered optional. Some clinicians recommend prompt treatment with a plan to stop after 6 months to a year. So you did not start too early, but the question now is when (if ever) do you stop?



Previous
when does one get sick?
Next
What to take after a 2 year "holiday"?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement